[Skip to Content]
[Skip to Content Landing]
Article
March 1979

Effects of Trimeprazine and Trimipramine on Nocturnal Scratching in Patients With Atopic Eczema

Author Affiliations

From the Department of Dermatology, University of Edinburgh (Dr Savin); the Skin Department, Cumberland Infirmary, Carlisle, Scotland (Dr Paterson); and the Department of Psychiatry, Royal Edinburgh Hospital, Edinburgh (Drs Adam and Oswald).

Arch Dermatol. 1979;115(3):313-315. doi:10.1001/archderm.1979.04010030021008
Abstract

Twelve men with severe and long-standing atopic eczema were admitted to a double-blind trial to establish the effects of trimeprazine tartrate, trimipramine maleate, and placebo on nocturnal scratching. Neither of the drugs altered the likelihood of a scratching bout beginning in wakefulness or in any stage of sleep. However, both drugs, especially trimipramine, made sleep less broken, and the reduced time spent in stage 1 of sleep accounted for a modest reduction in the overall amount of scratching during the night.

(Arch Dermatol 115:313-315, 1979)

×